Stopping hormone replacement therapy is a decision almost every woman on HRT eventually faces — whether because symptoms have settled, personal risk factors have changed, or simply because enough time has passed to reassess. There is no fixed duration that applies to everyone; the right length of use is a periodic conversation with a doctor, not a one-time decision made at the start.

Stopping can be done gradually, by tapering the dose over weeks to months, or abruptly, by stopping outright — and the choice affects what happens next more than most people expect. Tapering tends to spread out the return of symptoms such as hot flushes, night sweats, or disrupted sleep over a longer period, which some women find easier to manage day to day. Stopping abruptly can bring symptoms back more sharply, though for some women there is little difference either way — individual response varies.

Ask whether you need to be seen

Message us with what you are experiencing and we will tell you whether an examination is worth making, and what the appointment involves.

WhatsAppLINE

It is also worth knowing that symptoms returning after stopping does not mean the therapy has 'failed' or that something has gone wrong. It usually means the underlying hormonal shift of menopause is simply still present once the supplemented hormones are withdrawn. Whether to restart, try a lower dose, switch to a local (vaginal) product for dryness and urinary symptoms only, or use a non-hormonal approach instead is a decision to revisit with a doctor, not something to work out alone from general advice.

There is no single 'correct' time to stop that applies to every woman. The right point is personal, and depends on why therapy was started, how symptoms are behaving now, and any changes to personal or family health history since starting.

See a doctor before stopping HRT on your own, if symptoms return in a way that disrupts daily life after stopping, or if it has been more than a year since your regimen was last reviewed.